Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 199, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 15, 2016, 4:00 PM MDT for Eddy County, New Mexico. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2016, 4:00 PM MDT (22:00 UTC)
- Expired
- Sep 15, 2016, 5:00 PM MDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 137 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 4:00 PM MDT | FUNNEL CLOUD | 1 W Hope, NM | FUNNEL CLOUD NOT REACHING THE GROUND, BUT BECOMING CLOSER AS THEY REPORT IT ON THE PHONE. |
| Sep 15, 4:06 PM MDT | TORNADO | 1 W Hope, NM | |
| Sep 15, 4:30 PM MDT | HAIL 0.75 | 10 W Artesia, NM | DIME SIZE HAIL REPORTED. |
| Sep 15, 4:40 PM MDT | HAIL 1.5 | Atoka, NM | LASTED 15 MINUTES AND BROKE SKYLIGHTS AND SIDE MIRRORS ON VEHICLES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 15, 12:42 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 882 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1781 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
827
WUUS54 KMAF 152200
SVRMAF
NMC015-152300-
/O.NEW.KMAF.SV.W.0199.160915T2200Z-160915T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 PM MDT THU SEP 15 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN EDDY COUNTY IN SOUTHEASTERN NEW MEXICO...
* UNTIL 500 PM MDT
* AT 400 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
HOPE...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ARTESIA...HOPE...ARTESIA MUNICIPAL AIRPORT...ATOKA AND DAYTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3284 10484 3296 10477 3296 10473 3289 10428
3247 10452 3270 10484
TIME...MOT...LOC 2200Z 292DEG 21KT 3284 10472
HAIL...1.25IN
WIND...60MPH
$$
491 follow-up statement
551
WWUS54 KMAF 152234
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 PM MDT THU SEP 15 2016
NMC015-152300-
/O.CON.KMAF.SV.W.0199.000000T0000Z-160915T2300Z/
EDDY NM-
434 PM MDT THU SEP 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN EDDY COUNTY...
AT 433 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF HOPE...MOVING SOUTHEAST AT 10 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
ARTESIA...HOPE...ARTESIA MUNICIPAL AIRPORT...ATOKA AND DAYTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A POTENTIALLY DEADLY STORM. SEEK SHELTER IN AN INTERIOR ROOM
ON THE LOWEST FLOOR OF A WELL-BUILT STRUCTURE. ABANDON VEHICLES IN
SEARCH OF A MORE SUBSTANTIAL PERMANENT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3281 10476 3289 10473 3288 10468 3289 10428
3247 10452 3272 10480
TIME...MOT...LOC 2233Z 318DEG 7KT 3279 10467
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
$$
49What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 1:10 PM MDT, 2 hours 50 minutes earlier.
Area forecast discussion, Sep 15, 1:10 PM MDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 210 PM CDT THU SEP 15 2016 .DISCUSSION... An upper trough located over the Northern Rockies this morning extends south to Mexico while the ridge over the east extends from the Gulf to the Great Lakes. The trough will tear in two with a portion of it digging back to the SW and forming a cut off low by Saturday. Models eventually weaken this feature before sweeping it east next week. Models have been advertising fropas but these fronts have tended not to end up making it here. Now it appears do not have a significant front arriving till the end of next week. As a result temps warm above normal next week into the 90s. Had morning storms over SE NM that have lingered into this afternoon and drifted into Southern Lea and Western Permian Basin. High pops Friday and Friday night north as models develop good qpf along an E- W trough/boundary. Latest SWODY1 has SE NM in a slight risk severe due to a lingering boundary... surface heating... good shear... and nose of upper jet... now A Severe Thunderstorm Watch is in effect until 02z. Also SE NM... Upper Trans Pecos... and much of the Permian Basin are in a marginal risk of excessive rainfall tonight. Have increased pops tonight NW and will mention severe/flooding potential in the HWO. Rain chances will continue through the weekend. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 70 90 69 88 / 40 30 50 30 Carlsbad 66 89 65 86 / 50 30 20 30 Dryden 71 94 72 92 / 10 10 10 20 Fort Stockton 69 92 69 91 / 30 20 20 20 Guadalupe Pass 62 86 63 80 / 50 30 20 30 Hobbs 64 84 63 84 / 50 50 40 40 Marfa 58 85 58 83 / 30 40 20 30 Midland Intl Airport 68 91 69 88 / 40 30 30 20 Odessa 68 90 68 87 / 40 30 30 20 Wink 69 92 68 90 / 40 30 30 20 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 84/72
Hazardous weather outlook, Sep 15, 1:01 PM MDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 201 PM CDT THU SEP 15 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 201 PM CDT THU SEP 15 2016 /101 PM MDT THU SEP 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING ACROSS SOUTHEAST NEW MEXICO...WITH THE PRIMARY THREATS INCLUDING LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EDDY AND LEA COUNTIES UNTIL 8 PM MDT THIS EVENING. SEE THE WATCH PRODUCT FOR DETAILS. SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE AREA THROUGH TONIGHT. GUSTY WINDS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE. LOCALLY HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING CONCERNS...PARTICULARLY IN LOW LYING AREAS AND AREAS WITH POOR DRAINAGE...AS WELL AS ANY LOCATIONS THAT RECEIVED RECENT RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE FORECAST AREA FRIDAY. SOME OF THE STORMS COULD BECOME STRONG...CAPABLE OF PRODUCING WINDS TO 50 MPH...FREQUENT LIGHTNING STRIKES...AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS SOUTHEAST NEW MEXICO. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 1:56 AM MDT | Special Weather Statement | MAF | Eddy | 34 min |
| Sep 15, 3:43 AM MDT | Special Weather Statement | MAF | Lea | 62 min |
| Sep 15, 5:10 AM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Sep 15, 6:44 AM MDT | Areal Flood Advisory | MAF | Lea | 2 hr |
| Sep 15, 3:02 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 58 min |
| Sep 15, 4:08 PM MDT | Tornado Warning | MAF | Eddy | 37 min |
| Sep 15, 4:58 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 62 min |
| Sep 15, 5:09 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 33 min |
| Sep 15, 5:48 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 27 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.